People who repeatedly take acetaminophen for their aches and pains could be at an increased risk for liver damage, according to the findings of a new study .
Researchers said that patients who repeatedly approached the maximum recommended daily dose of acetaminophen showed abnormalities in blood tests, which could indicate liver damage. They added that initially they had come across liver damage in patients who took opioid hydrocodone plus acetaminophen. Previous assumption had been that it was hydrocodone that was the culprit for liver damage, but they were surprised to find that the damage was caused by acetaminophen.
Advertisement"This clearly showed, much to our jaw-dropping surprise, that it had nothing to do with the opiate," said Dr. Paul Watkins, lead author of the study. "It was a previously unrecognized but pretty remarkable effect of acetaminophen alone when taken as directed for four days."
He added that acetaminophen, which is commonly available as Tylenol, has an established safety record, so the findings were unexpected. "No one should ever take a drug they don't need," he said. "But this study is not a reason to stop taking acetaminophen if you need it."
The findings of the study are published in the July 5 issue of the Journal of the American Medical Association. 145 healthy adults were given either a placebo or one of three acetaminophen/opioid combinations, or acetaminophen alone for two weeks.
The researchers found that 31 percent to 44 percent of patients in the treatment groups had a maximum ALT measurement equal to thrice the normal value. ALT is blood aminotransferase, which indicted liver disease.
"It was so unbelievable that I am conducting an ongoing study with 50 people," Watkins said. "That's not in the JAMA paper, but we're finding that it verifies the findings. Since we have decades of experience and know the safety of acetaminophen, are the tests as good as we thought they were? Maybe they're not good predictors as to which drugs are going to have liver problems."
PRevlimid Approved By FDA For Multiple Myeloma UN Warns of HIV epidemic among Asia-Pacific drug users M
You May Also Like